MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER SPS HEX 2.5MM ELASTOSIL HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER SPS HEX 2.5MM ELASTOSIL HANDLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 702841
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that when the surgeon was inserting a screw into a patient that had a tibial fracture, the tip of the screwdriver broke off and could not be retrieved from the patient.Additionally reported: the surgeon attempted to remove the piece of the screwdriver but dint want to compromise the fracture.Tip of screwdriver was left in the patient.Surgical delay of 5 minutes.The bone was not hard.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the tip of the returned screwdriver is broken.The breakage pattern around the tip has the characteristics of a ductile overload fracture.The device was manufactured in 2012, so it can be said that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is considered possible.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.The design of the instrument must not be modified in any way.Before every operation, ensure that all devices to be used during the operation function correctly with each other.¿ based on investigation, the root cause was attributed to a normal wear related issue.The device was manufactured in 2012, so it can be said that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is considered possible.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The customer reported that when the surgeon was inserting a screw into a patient that had a tibial fracture, the tip of the screwdriver broke off and could not be retrieved from the patient.Additionally reported: the surgeon attempted to remove the piece of the screwdriver but didn¿t want to compromise the fracture.Tip of screwdriver was left in the patient.Surgical delay of 5 minutes the bone was not hard.

Brand Name
SCREWDRIVER SPS HEX 2.5MM ELASTOSIL HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10870075
Report Number0008031020-2020-02487
Device Sequence Number3803120
Product Code LXH
UDI-Device Identifier04546540363817
UDI-Public04546540363817
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number702841
Device Catalogue Number702841
Device Lot Number01951Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2020
Initial Date Received by Manufacturer 10/27/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date01/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1